Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 438, NWS Des Moines, IA

July 21, 20087 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 21, 2008, 3:53 AM CDT for 7 counties in Iowa. It was in force for 67 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2008, 3:53 AM CDT (08:53 UTC)
Expired
Jul 21, 2008, 5:00 AM CDT
In force
67 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Jasper County, IA, Lucas County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Poweshiek County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 86 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 4:10 AM CDTTSTM WND DMGGrinnell, IANUMEROUS TREE LIMBS DOWN. POWER OUT IN TOWN.
Jul 21, 4:19 AM CDTTSTM WND GST 602 Nw Montezuma, IA
Jul 21, 4:19 AM CDTTSTM WND GST 661 Ne Montezuma, IAMEASURED BY KCCI-TV SCHOOLNET SITE
Jul 21, 4:24 AM CDTTSTM WND DMG3 Nne Grinnell Airport, IATREE DAMAGE ON GRINNELL COLLEGE CAMPUS. FROM GRINNELL COLLEGE SECURITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 11:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1891 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1142 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 210853
SVRDMX
IAC099-117-123-125-135-157-181-211000-
/O.NEW.KDMX.SV.W.0438.080721T0853Z-080721T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
353 AM CDT MON JUL 21 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JASPER COUNTY IN CENTRAL IOWA...
  POWESHIEK COUNTY IN CENTRAL IOWA...
  NORTHERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...
  MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHEASTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
  MONROE COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHEASTERN WARREN COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 500 AM CDT.

* AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 18 MILES WEST OF GRINNELL
  TO MELCHER-DALLAS TO 9 MILES WEST OF LUCAS...OR ALONG A LINE
  EXTENDING FROM 33 MILES NORTHEAST OF DES MOINES TO 27 MILES
  SOUTHEAST OF DES MOINES TO 36 MILES SOUTH OF DES MOINES...AND
  MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MELCHER-DALLAS BY 355 AM CDT...
  KNOXVILLE AIRPORT...LUCAS AND KNOXVILLE BY 400 AM CDT...
  PELLA AIRPORT...CHARITON AIRPORT...WILLIAMSON AND PELLA BY 405 AM
  CDT...
  GRINNELL AIRPORT AND MARYSVILLE BY 410 AM CDT...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 178 AND 204.

GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY.
EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE
STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR
DAMAGE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY
MORNING FOR IOWA.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
CENTRAL IOWA. 

LAT...LON 4150 9233 4150 9241 4116 9241 4116 9264
      4103 9265 4096 9286 4101 9356 4116 9358
      4128 9350 4129 9314 4152 9301 4152 9285
      4186 9277 4186 9230
TIME...MOT...LOC 0853Z 284DEG 46KT 4180 9298 4126 9322
          4105 9355

$$
3 follow-up statements
000 
WWUS53 KDMX 210912
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
412 AM CDT MON JUL 21 2008

IAC099-117-123-125-135-157-181-211000-
/O.CON.KDMX.SV.W.0438.000000T0000Z-080721T1000Z/
LUCAS IA-MONROE IA-JASPER IA-POWESHIEK IA-MAHASKA IA-MARION IA-
WARREN IA-
412 AM CDT MON JUL 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR SOUTHEASTERN WARREN...SOUTHEASTERN MARION...MAHASKA...
POWESHIEK...EASTERN JASPER...MONROE AND NORTHERN LUCAS COUNTIES...

AT 410 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES NORTH OF MALCOM TO
LEIGHTON TO MELROSE...OR ALONG A LINE EXTENDING FROM 27 MILES WEST OF
MARENGO TO 29 MILES NORTHWEST OF OTTUMWA TO 38 MILES WEST OF
OTTUMWA...MOVING EAST AT 61 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  UNIVERSITY PARK...OSKALOOSA...MONTEZUMA AND BROOKLYN BY 420 AM
  CDT...
  KEOMAH VILLAGE...HARTWICK...GUERNSEY AND DEEP RIVER BY 425 AM
  CDT...
  OSKALOOSA AIRPORT AND ROSE HILL BY 430 AM CDT...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 179 AND 203.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
CENTRAL. THIS IS AN EXTREMELY DANGEROUS SITUATION.


A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY
MORNING FOR IOWA.

LAT...LON 4150 9233 4150 9241 4116 9241 4116 9264
      4103 9265 4096 9286 4101 9356 4116 9358
      4128 9350 4129 9314 4152 9301 4152 9285
      4186 9277 4186 9230
TIME...MOT...LOC 0912Z 270DEG 53KT 4185 9255 4131 9280
          4097 9310

$$
000 
WWUS53 KDMX 210925
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
425 AM CDT MON JUL 21 2008

IAC117-181-210935-
/O.CAN.KDMX.SV.W.0438.000000T0000Z-080721T1000Z/
LUCAS IA-WARREN IA-
425 AM CDT MON JUL 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARREN AND
NORTHERN LUCAS COUNTIES IS CANCELLED...

AT 423 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY
MORNING FOR IOWA.

LAT...LON 4150 9233 4149 9241 4116 9241 4116 9264
      4103 9265 4096 9286 4099 9308 4130 9313
      4152 9301 4152 9285 4186 9277 4186 9230
TIME...MOT...LOC 0925Z 270DEG 55KT 4184 9227 4131 9252
          4097 9282

$$

IAC099-123-125-135-157-211000-
/O.CON.KDMX.SV.W.0438.000000T0000Z-080721T1000Z/
MONROE IA-JASPER IA-POWESHIEK IA-MAHASKA IA-MARION IA-
425 AM CDT MON JUL 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR EASTERN MARION...MAHASKA...POWESHIEK...EASTERN JASPER AND MONROE
COUNTIES...

AT 423 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM HARTWICK TO KEOMAH VILLAGE
TO ALBIA...OR ALONG A LINE EXTENDING FROM 13 MILES WEST OF MARENGO TO
19 MILES WEST OF SIGOURNEY TO 23 MILES WEST OF OTTUMWA...MOVING EAST
AT 64 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  OSKALOOSA AIRPORT BY 430 AM CDT...
  FREMONT BY 435 AM CDT...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 179 AND 203.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
CENTRAL IOWA. THIS IS AN EXTREMELY DANGEROUS SITUATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY
MORNING FOR IOWA.

LAT...LON 4150 9233 4149 9241 4116 9241 4116 9264
      4103 9265 4096 9286 4099 9308 4130 9313
      4152 9301 4152 9285 4186 9277 4186 9230
TIME...MOT...LOC 0925Z 270DEG 55KT 4184 9227 4131 9252
          4097 9282

$$
000 
WWUS53 KDMX 210939
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
439 AM CDT MON JUL 21 2008

IAC099-125-135-210949-
/O.CAN.KDMX.SV.W.0438.000000T0000Z-080721T1000Z/
MONROE IA-JASPER IA-MARION IA-
439 AM CDT MON JUL 21 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARION...EASTERN
JASPER AND MONROE COUNTIES IS CANCELLED...

AT 436 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY
MORNING FOR IOWA.

LAT...LON 4150 9233 4150 9241 4116 9241 4116 9264
      4128 9265 4142 9269 4178 9261 4184 9245
      4186 9230
TIME...MOT...LOC 0939Z 270DEG 55KT 4184 9198 4131 9224
          4097 9254

$$

IAC123-157-211000-
/O.CON.KDMX.SV.W.0438.000000T0000Z-080721T1000Z/
POWESHIEK IA-MAHASKA IA-
439 AM CDT MON JUL 21 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR EASTERN MAHASKA AND POWESHIEK COUNTIES...

AT 436 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 16 MILES EAST OF HARTWICK TO 9 MILES EAST OF ROSE HILL
TO 18 MILES SOUTH OF OSKALOOSA AIRPORT...OR ALONG A LINE EXTENDING
FROM MARENGO TO SIGOURNEY TO 10 MILES WEST OF OTTUMWA...MOVING EAST
AT 63 MPH.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 188 AND 203.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
CENTRAL IOWA. THIS IS AN EXTREMELY DANGEROUS SITUATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY
MORNING FOR IOWA.

LAT...LON 4150 9233 4150 9241 4116 9241 4116 9264
      4128 9265 4142 9269 4178 9261 4184 9245
      4186 9230
TIME...MOT...LOC 0939Z 270DEG 55KT 4184 9198 4131 9224
          4097 9254

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:50 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 21, 2:50 AM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
250 AM CDT MON JUL 21 2008

.SHORT TERM /TODAY-TONIGHT/...
TODAYS FORECAST HINGES GREATLY ON EFFECTS AND REMNANT AIRMASS OF MCS
CURRENTLY MOVING THROUGH CENTRAL IOWA. WHEREVER THE BOUNDARY SETTLES
WILL BE WHERE THE AFTERNOON AND NIGHTTIME CONVECTION WILL DEVELOP
AND MOVE ALONG LATER TODAY. WILL TIME THE MAIN MCS OUT OF THE
AREA...BUT LINGER SOME CHANCE POPS IN ITS WAKE AND NORTH OF OUTFLOW.
TEMPERATURES IN THE FOOTPRINT OF THE MCS MAY HAVE A SLIGHTLY HARDER
TIME RECOVERING 100 PERCENT TODAY...SO BUMP TEMPS DOWN ACROSS
CENTRAL PORTIONS. EC/GFS/SREF MAINTAIN THE FRONT A LITTLE FARTHER
NORTH AND REDEVELOP THUNDERSTORMS OVER THE SOUTHERN THIRD FOR
TONIGHT RIGHT IN 850 MB MOISTURE AXIS WHICH ONLY SHIFTS SLIGHTLY
SOUTH FROM CURRENT POSITION. WILL BUMP POPS INTO THE LIKELY CATEGORY
SOUTH OF HWY 34 FOR NOW AND LET LATER SHIFTS MAKE ADJUSTMENTS. THERE
IS A SECONDARY SHORTWAVE IN SOUTH CENTRAL CANADA THAT WILL DIVE
SOUTHEAST AND THRU THE UPPER MIDWEST THIS AFTERNOON AND
EVENING...AND THIS WILL LIKELY ENHANCE THE LIFT NEAR THE BOUNDARY.
STILL WILL BE PLENTY OF MOSITURE AROUND...BUT LOW LEVEL
JET...INSTABILITY...AND SHEAR NOT EXPECTED TO BE AS STRONG AS WHAT
WE ARE EXPERIENCING RIGHT NOW. HOWEVER...STILL ENOUGH SHEAR TO
MAINTAIN ORGANIZATION AND EVEN A TORNADO THREAT NEAR THE BOUNDARY IN
THE LATE AFTN AND EARLY EVENING.

.LONG TERM /TUESDAY THROUGH SUNDAY/...
EXCEPT FOR POTENTIAL LINGERING STORMS IN THE MORNING ACROSS THE FAR
SOUTH...TUESDAY APPEARS TO BE A QUIET DAY LARGELY UNDER THE
INFLUENCE OF CANADIAN SFC HIGH PRESSURE. NO CHANGES MADE TO FORECAST
BEYOND TUESDAY.

...FROM PREVIOUS DISCUSSION...
AS A MID LEVEL RIDGE PASSES THROUGH THE MIDWEST WEDNESDAY NIGHT...A
SURFACE TROUGH WILL CARRY THE OLD BOUNDARY THROUGH FROM THE WEST
PROVIDING HIGHER RAIN CHANCES. HAVE BUMPED POPS UP TO AROUND 40 WED
NIGHT/THURS AS FORECAST MODELS HAVE BEEN FAIRLY CONSISTENT WITH THIS
SCENARIO. SEVERE WEATHER WILL BE A POSSIBILITY HERE AS WE SHOULD BE
ABLE TO DESTABILIZE WITH SOUTHEASTERLY FLOW ON THE BACKSIDE OF THE
DEPARTING SFC HIGH...AND WNW MID LEVEL FLOW WILL PROVIDE SOME SHEAR
FOR STORMS TO WORK WITH. ONCE THIS SYSTEM WORKS THROUGH BY LATE
THURSDAY WE WILL ONCE AGAIN BE IN NORTHWESTERLY FLOW WITH SLIGHTLY
BELOW NORMAL TEMPERATURES AND LOWER RAIN CHANCES THROUGH THE WEEKEND.

&&

.AVIATION...21/06Z

CONVECTION NOW DEVELOPING RAPIDLY ALONG A KFOD-KDSM-KOTM LINE AND
EXPECT THIS TREND TO CONTINUE OVER THE NEXT SEVERAL HOURS. SEVER
WEATHER ENVIRONMENT IN PLACE OVERNIGHT...AND EXPECT LARGER LINE OF
STORM OVER NORTHWEST IOWA TO MOVE THROUGH THE AREA OVERNIGHT. HAVE
TEMPOS OD SEVERE WIND GUSTS AT KFOD-KDSM AND KOTM IN THE 7-11 UTC
TIMEFRAME.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FOR
CENTRAL IOWA...BETWEEN HIGHWAYS 3 AND 92...UNTIL 7 AM CDT MONDAY.

&&

SHORT TERM...MOYER
LONG TERM...MOYER/LEE
AVIATION...RUSSELL
Hazardous weather outlook, Jul 20, 3:31 PM CDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CDT SUN JUL 20 2008

IAZ023>028-033>039-044>050-058>062-212045-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
331 PM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA BETWEEN
HIGHWAY 3 AND HIGHWAY 92.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH MID EVENING WITH A
FEW SEVERE STORMS POSSIBLE WITH THE PRIMARY THREAT BEING QUARTER
SIZED HAIL. MORE SIGNIFICANT THUNDERSTORMS ARE ANTICIPATED TO
DEVELOP AFTER 10 PM. QUARTER SIZED HAIL AND DAMAGING WINDS TO 70
MPH ARE POSSIBLE WITH THIS ACTIVITY ALONG WITH ISOLATED TORNADOES.

IN ADDITION...VERY HEAVY RAINFALL IS POSSIBLE WITH THE OVERNIGHT
ACTIVITY WITH THE POTENTIAL FOR ONE TO THREE INCHES OF RAIN OVER A
SHORT PERIOD OF TIME. THIS RAINFALL ALONG WITH SATURATED SOILS
FROM RECENT HEAVY RAINS WILL CREATE THE POTENTIAL FOR FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA TONIGHT. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY. ADDITIONAL
CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR WEDNESDAY THROUGH
THURSDAY...WITH WEDNESDAY NIGHT BEING THE NEXT BEST CHANCE FOR A
LARGE COMPLEX OF THUNDERSTORMS AND ATTENDANT SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ESPECIALLY OVERNIGHT.
RAINFALL REPORTS WOULD ALSO BE APPRECIATED.

IAZ057-070>075-081>086-092>097-212045-
AUDUBON-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
331 PM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THROUGH THE PERIOD. THE
GREATEST POTENTIAL FOR A FEW SEVERE STORMS IS AFTER 10 PM TONIGHT.
QUARTER SIZED HAIL AND DAMAGING WINDS TO 65 MPH ARE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY. DAMAGING
WINDS AND LARGE HAIL ARE THE MAIN THREATS. LOCALLY HEAVY RAINFALL
MAY LEAD TO PONDING WATER AND SHORT TERM RISES ON AREA STREAMS AND
CREEKS. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST
FOR WEDNESDAY NIGHT AND THURSDAY...WITH WEDNESDAY NIGHT BEING THE
NEXT BEST CHANCE FOR A LARGE COMPLEX OF THUNDERSTORMS AND
ATTENDANT SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT ESPECIALLY AFTER 10 PM.

IAZ004>007-015>017-212045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
331 PM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THROUGH THE PERIOD. THE
GREATEST POTENTIAL FOR A FEW SEVERE STORMS IS AFTER 10 PM TONIGHT.
QUARTER SIZED HAIL AND DAMAGING WINDS TO 65 MPH ARE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY. ADDITIONAL
CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST FOR WEDNESDAY NIGHT
AND THURSDAY...WITH WEDNESDAY NIGHT BEING THE NEXT BEST CHANCE
FOR A LARGE COMPLEX OF THUNDERSTORMS AND ATTENDANT SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT ESPECIALLY AFTER 10 PM.

DONAVON

In the hours before

Local storm report, Jul 21, 3:44 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
344 AM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND DMG     S GUTHRIE CENTER        41.68N 94.50W
07/21/2008                   GUTHRIE            IA   TRAINED SPOTTER

            POWER OUT. NUMEROUS TREE LIMBS DOWN. ONE 18 INCHES.
            PICKED UP SWING SET AND ROLLED IT ACROSS THE YARDS. TIME
            ESTIMATED.

&&

SMALL
Local storm report, Jul 21, 3:46 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
346 AM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TSTM WND GST     SSW PRAIRIE CITY        41.59N 93.24W
07/21/2008  E70 MPH          JASPER             IA   TRAINED SPOTTER

&&

BMOYER
Local storm report, Jul 21, 3:48 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
348 AM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 AM     TSTM WND DMG     PERRY                   41.84N 94.10W
07/21/2008                   DALLAS             IA   AMATEUR RADIO

            ONE FOOT DIAMETER TREE DOWN. OTHER WIDESPREAD TREE
            DAMAGE.

&&

SMALL
Local storm report, Jul 21, 3:49 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
349 AM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 AM     TSTM WND DMG     MINBURN                 41.76N 94.03W
07/21/2008                   DALLAS             IA   LAW ENFORCEMENT

            SIGNIFICANT TREE AND POWER POLE DAMAGE. SEVERAL TREES
            BLOCKED.

&&

BMOYER
Local storm report, Jul 21, 3:51 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
351 AM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 AM     TSTM WND GST     PRAIRIE CITY            41.60N 93.24W
07/21/2008  M65 MPH          JASPER             IA   TRAINED SPOTTER

&&

MRUSSELL
Local storm report, Jul 21, 3:52 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
352 AM CDT MON JUL 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 AM     TSTM WND GST     DAWSON                  41.84N 94.22W
07/21/2008  E100 MPH         DALLAS             IA   LAW ENFORCEMENT

            TRAINED SPOTTER REPORTS ESTIMATED 100 MPH WIND GUST AND
            TREES UPROOTED IN DAWSON.

0314 AM     TSTM WND DMG     PERRY                   41.84N 94.10W
07/21/2008                   DALLAS             IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS TREES DOWN IN PERRY.

0315 AM     TSTM WND GST     DALLAS CENTER           41.68N 93.98W
07/21/2008  E70.00 MPH       DALLAS             IA   LAW ENFORCEMENT

            DALLAS COUNTY LAW ENFORCEMENT REPORTS ESTIMATED 70 MPH
            WIND GUST IN DALLAS CENTER.

0325 AM     TSTM WND DMG     3 S DEDHAM              41.86N 94.82W
07/21/2008                   CARROLL            IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS WIDESPREAD POWER LINE DAMAGE IN
            THE CARROLL AREA.

0325 AM     TSTM WND DMG     3 S DEDHAM              41.86N 94.82W
07/21/2008                   CARROLL            IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS EXTENSIVE POWER LINE DAMAGE IN
            THE CARROLL AREA.

0327 AM     TSTM WND DMG     NNW WOODWARD            41.86N 93.93W
07/21/2008                   DALLAS             IA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS WHOLE TREES DOWN IN WOODWARD WITH
            WIND GUSTS ESTIMATED AT 75 MPH. ALSO REPORTS DIME TO
            NICKEL SIZED HAIL FELL AT APPROXIMATELY 300 AM.

&&

LEE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:09 AM CDTSevere Thunderstorm WarningDMXDallas, Polk51 min
Jul 21, 1:10 AM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac65 min
Jul 21, 1:15 AM CDTSevere Thunderstorm WarningDMXJasper, Marion45 min
Jul 21, 1:33 AM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren42 min
Jul 21, 1:47 AM CDTFlash Flood WarningDMXCrawford, Sac4 hr
Jul 21, 1:54 AM CDTAreal Flood AdvisoryDMXCalhoun, Humboldt, Pocahontas, Webster3 hr
Jul 21, 2:00 AM CDTSevere Thunderstorm WarningDMXMahaska, Marion45 min
Jul 21, 2:03 AM CDTSevere Thunderstorm WarningDMXAudubon, Calhoun, Carroll, Greene, Guthrie57 min
Jul 21, 2:10 AM CDTTornado WarningDMXCalhoun, Carroll, Sac50 min
Jul 21, 2:19 AM CDTSevere Thunderstorm WarningDMXBoone, Greene41 min
Jul 21, 2:20 AM CDTFlash Flood WarningDMXCarroll3 hr
Jul 21, 2:33 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie, Polk, Story57 min
Jul 21, 2:39 AM CDTFlash Flood WarningDMXMahaska4 hr
Jul 21, 2:48 AM CDTTornado WarningDMXBoone, Dallas, Greene42 min
Jul 21, 2:51 AM CDTSevere Thunderstorm WarningDMXMahaska, Wapello27 min
Jul 21, 3:06 AM CDTSevere Thunderstorm WarningDMXMarshall, Story54 min
Jul 21, 3:14 AM CDTSevere Thunderstorm WarningDMXMadison, Marion, Polk, Warren61 min
Jul 21, 3:16 AM CDTSevere Thunderstorm WarningDMXWapello17 min
Jul 21, 3:17 AM CDTTornado WarningDMXPolk28 min
Jul 21, 3:21 AM CDTAreal Flood AdvisoryDMXBoone, Dallas, Greene, Jasper, Polk, Story3 hr
Jul 21, 3:22 AM CDTSevere Thunderstorm WarningDMXJasper53 min
Jul 21, 3:53 AM CDTAreal Flood AdvisoryDMXJasper, Madison, Marshall, Story, Warren8 days
Jul 21, 4:05 AM CDTSevere Thunderstorm WarningDMXMarshall, Tama40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.